Alert archive / Montana / Wind Chill Warnings in 2019

Wind Chill Warning 2, NWS Missoula, MT

February 4, 20196 counties in Montana

NWS Missoula, MT issued this wind chill warning at Feb 4, 2019, 11:05 AM MST for 6 counties in Montana. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 4, 2019, 11:05 AM MST (18:05 UTC)
Expired
Feb 4, 2019, 4:40 PM MST
In force
6 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 51 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 4, 11:51 AM MSTHEAVY SNOW 8Butte, MT
Feb 4, 12:30 PM MSTSNOW 31 N Arlee, MT
Feb 4, 12:53 PM MSTSNOW 46 N Whitefish, MTMESONET STATION BIGMS, WHITEFISH SUMMIT, 24 HOUR STORM TOTAL.
Feb 4, 12:57 PM MSTSNOW 54 N Georgetown, MTDISCOVERY SKI RESORT OFFICIAL SNOW REPORT.
Feb 4, 2:26 PM MSTSNOW 43 Sw Kalispell, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WWUS45 KMSO 041805
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1105 AM MST Mon Feb 4 2019

MTZ007-050000-
/O.CAN.KMSO.WS.W.0004.000000T0000Z-190204T2100Z/
/O.EXP.KMSO.WC.W.0001.000000T0000Z-190204T1800Z/
/O.NEW.KMSO.WC.W.0002.190204T1805Z-190205T0000Z/
Butte/Blackfoot Region-
1105 AM MST Mon Feb 4 2019

...WIND CHILL WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Dangerously cold wind chills. Wind chills as low as 40 
  below zero.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until 5 PM MST this afternoon.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken. 

&&

$$

MTZ002-050000-
/O.CAN.KMSO.WS.W.0004.000000T0000Z-190204T2100Z/
/O.EXP.KMSO.WC.W.0001.000000T0000Z-190204T1800Z/
/O.NEW.KMSO.WC.W.0002.190204T1805Z-190205T0000Z/
West Glacier Region-
1105 AM MST Mon Feb 4 2019

...WIND CHILL WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Dangerously cold wind chills. Wind chills as low as 45 
  below zero.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...Until 5 PM MST this afternoon.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken. 

&&

$$

MTZ003-050000-
/O.CAN.KMSO.WS.W.0004.000000T0000Z-190204T2100Z/
/O.EXP.KMSO.WC.W.0001.000000T0000Z-190204T1800Z/
/O.NEW.KMSO.WC.Y.0002.190204T1805Z-190205T0000Z/
Flathead/Mission Valleys-
1105 AM MST Mon Feb 4 2019

...WIND CHILL ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Very cold wind chills. Wind chills as low as 20 below 
  zero.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...Until 5 PM MST this afternoon.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

MTZ043-050000-
/O.CAN.KMSO.WS.W.0004.000000T0000Z-190204T2100Z/
/O.EXP.KMSO.WC.W.0001.000000T0000Z-190204T1800Z/
/O.NEW.KMSO.WC.Y.0002.190204T1805Z-190205T0000Z/
Potomac/Seeley Lake Region-
1105 AM MST Mon Feb 4 2019

...WIND CHILL ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley 
  Lake to Condon, and I-90 East Missoula to Bearmouth.

* WHEN...Until 5 PM MST this afternoon.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

MTZ001-004-005-041915-
/O.CAN.KMSO.WS.W.0004.000000T0000Z-190204T2100Z/
/O.EXP.KMSO.WC.Y.0001.000000T0000Z-190204T1800Z/
Kootenai/Cabinet Region-Lower Clark Fork Region-
Missoula/Bitterroot Valleys-
1105 AM MST Mon Feb 4 2019

...WINTER STORM WARNING IS CANCELLED...
...WIND CHILL ADVISORY HAS EXPIRED...

$$

MTZ006-041915-
/O.CAN.KMSO.WS.W.0004.000000T0000Z-190204T2100Z/
Bitterroot/Sapphire Mountains-
1105 AM MST Mon Feb 4 2019

...WINTER STORM WARNING IS CANCELLED...

$$
1 follow-up statement
633 
WWUS45 KMSO 042340
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
440 PM MST Mon Feb 4 2019

MTZ002-051800-
/O.CAN.KMSO.WC.W.0002.000000T0000Z-190205T0000Z/
/O.EXB.KMSO.WC.Y.0002.000000T0000Z-190205T1800Z/
West Glacier Region-
440 PM MST Mon Feb 4 2019

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST TUESDAY...
...WIND CHILL WARNING IS CANCELLED...

* WHAT...Very cold wind chills. Wind chills between 15 to 25 
  below zero.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...Until 11 AM MST Tuesday.

* ADDITIONAL DETAILS...The cold wind chills could cause frostbite
  on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

MTZ007-050045-
/O.CAN.KMSO.WC.W.0002.000000T0000Z-190205T0000Z/
Butte/Blackfoot Region-
440 PM MST Mon Feb 4 2019

...WIND CHILL WARNING IS CANCELLED...

Winds will decrease through the evening, minimizing the wind chill
threat.

$$

MTZ043-050045-
/O.CAN.KMSO.WC.Y.0002.000000T0000Z-190205T0000Z/
Potomac/Seeley Lake Region-
440 PM MST Mon Feb 4 2019

...WIND CHILL ADVISORY IS CANCELLED...

Winds will decrease through the evening, minimizing the wind chill
threat.

$$

MTZ003-051800-
/O.EXT.KMSO.WC.Y.0002.000000T0000Z-190205T1800Z/
Flathead/Mission Valleys-
440 PM MST Mon Feb 4 2019

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 11 AM MST TUESDAY...

* WHAT...Very cold wind chills. Wind chills between 15 to 25 
  below zero, primarily north of Flathead Lake.

* WHERE...Flathead Lake, Flathead Valley.

* WHEN...Until 11 AM MST Tuesday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind chill warning went out at Feb 4, 3:59 AM MST, 7 hours 6 minutes earlier.

Area forecast discussion, Feb 4, 3:59 AM MST, 7 hours 6 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
359 AM MST Mon Feb 4 2019

.DISCUSSION...As of early morning, several locations are
experiencing snowfall: central Idaho including the Camas Prairie
and also from Mineral County north and east to the Flathead
Valley. Snow-covered roads exist elsewhere while gusty winds
through the channeled terrain combined with below zero ambient
temperatures are creating bitterly cold wind chill values. At 3
am MST, 46 below zero wind chill was observed at MacDonald Pass,
21 below in Kalispell and 10 below in Missoula.

An upper level wave is expected to move from central Idaho north
and east over west-central and northwest Montana this morning.
This will keep persistent light to moderate snowfall in these
areas with a few inches of additional snowfall expected. Once this
wave moves out of the region by mid-afternoon, the chance for snow
decreases substantially..with maybe isolated light snow showers.
One of the reasons we kept the winter storm warnings out across
western Montana is because this wave will bring more snow
compounding the already winter driving conditions. The day crew
will re-assess the necessity of these warnings after daybreak and
may decide to cancel them earlier. The wind chill threat will
exist for much of the morning into the afternoon, lingering into
tonight especially along the Continental Divide and in channeled
terrain.

The snow threat appears to be trending down for Lemhi County and
the advisories there may need to be canceled pretty quickly after
daybreak if the snow doesn't materialize.

The arctic airmass will remain in place over the Northern Rockies
through the work week. A low pressure system is anticipated to
swing through southern Idaho Monday night into Tuesday. This
feature will bring pulses of energy through the Northern Rockies
during the period. The first bit of energy will cause an increase
in snow showers across northwest Montana late Monday night into
Tuesday morning. The bulk of the feature will cause some wrap
around precipitation across Lemhi county into southwest Montana on
Tuesday. The track of this feature is a little uncertain as a few
model solutions have the precipitation farther to the north. The
snow associated will cause moderate impacts to the region.

The upper level flow pattern becomes northerly on Tuesday night
into Wednesday. This flow pattern is conducive to lingering
showers particularly in the higher terrain. The models are
indicating the skies should clear on Wednesday night potentially
allowing temperatures to drop to their lowest readings this
season.

The models are trending towards another disturbance making its way
across the Northern Rockies by the weekend. The arctic air appears
to remain with an increase chance of snow.

&&

.AVIATION...An arctic airmass continues to bring cold conditions,
varying ceilings and visibility due to blowing and drifting snow across
western Montana and central Idaho. An upper level wave will bring
snow between 04/1000Z and 04/1800Z for KGIC and KMSO. Conditions
will slowly improve after 04/1900z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning until 2 PM MST this afternoon
     Butte/Blackfoot Region.

     Winter Storm Warning until 2 PM MST this afternoon
     Bitterroot/Sapphire Mountains.

     Winter Storm Warning until 2 PM MST this afternoon
     Missoula/Bitterroot Valleys.

     Winter Storm Warning until 2 PM MST this afternoon Lower Clark
     Fork Region.

     Winter Storm Warning until 2 PM MST this afternoon
     Flathead/Mission Valleys.

     Winter Storm Warning until 2 PM MST this afternoon West Glacier
     Region.

     Winter Storm Warning until 2 PM MST this afternoon
     Kootenai/Cabinet Region.

     Winter Storm Warning until 2 PM MST this afternoon
     Potomac/Seeley Lake Region.

ID...Winter Weather Advisory until 2 PM MST this afternoon Eastern
     Lemhi County...Western Lemhi County.

     Winter Storm Warning until 4 PM PST this afternoon Lower Hells
     Canyon/Salmon River Region.

     Winter Storm Warning until 4 PM PST this afternoon
     Orofino/Grangeville Region.

     Winter Storm Warning until 1 PM PST this afternoon Southern
     Clearwater Mountains.

     Winter Storm Warning until 1 PM PST this afternoon Northern
     Clearwater Mountains.

&&

In the hours before

Local storm report, Feb 4, 10:41 AM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1041 AM MST MON FEB 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     SNOW             2 NNW FINLEY POINT      47.77N 114.08W
02/04/2019  E5.0 INCH        LAKE               MT   PUBLIC

&&
Local storm report, Feb 4, 10:42 AM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1042 AM MST MON FEB 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     HEAVY SNOW       2 NNW KALISPELL         48.23N 114.33W
02/04/2019  M7.0 INCH        FLATHEAD           MT   PUBLIC

&&
Local storm report, Feb 4, 10:43 AM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1043 AM MST MON FEB 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     HEAVY SNOW       4 WSW VICTOR            46.40N 114.23W
02/04/2019  M7.0 INCH        RAVALLI            MT   PUBLIC

            ELEVATION 4000 FT.

&&
Local storm report, Feb 4, 10:47 AM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1047 AM MST MON FEB 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     SNOW             3 NW KICKING HORSE      47.49N 114.12W
02/04/2019  E5.0 INCH        LAKE               MT   PUBLIC

&&
Local storm report, Feb 4, 10:49 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1049 AM MST MON FEB 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     SNOW             6 E CORVALLIS           46.32N 113.99W
02/04/2019  M3.0 INCH        RAVALLI            MT   PUBLIC

&&
Local storm report, Feb 4, 10:53 AM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1053 AM MST MON FEB 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     SNOW             OLNEY                   48.55N 114.57W
02/04/2019  M4.0 INCH        FLATHEAD           MT   PUBLIC

            REPORTER STATED IT LOOKED LIKE A SNOW GLOBE
            SUNDAY WITH THE WIND WHIPPING IT IN CIRCLES
            AROUND THE HOUSE. VERY COLD WIND CHILLS AND
            MODERATE SNOW CURRENTLY.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 8:49 PM MSTWind Chill WarningMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more14 hr
Feb 3, 8:49 PM MSTWind Chill AdvisoryMSOFlathead, Lincoln, Mineral, Missoula, Ravalli, Sanders14 hr
Feb 4, 11:05 AM MSTWind Chill AdvisoryMSOFlathead, Granite, Lake, Missoula, Powell, Sanders24 hr

Nearby

Wind Chill Warnings in Montana, 2019Every wind chill warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.